What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 2:27 PM MST, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 7, 2:27 PM MST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
227 PM MST Tue Aug 7 2018
.SYNOPSIS...
One more day of hot to very hot temperatures is expected today
before temperatures cool to more seasonable, but still hot, levels
tomorrow. Showers and thunderstorms will mostly be confined to
southeast Arizona today, but spread deeper into the Southwest
tomorrow and remain in the forecast heading into the weekend.
&&
.DISCUSSION...
Convection is gradually developing over the mountains east central
Arizona this afternoon, pretty much in line with early CAM
predictions. As expected, temperatures have been slow to climb
today due to the moisture influx. Most lower desert locations are
sitting around 105-108F and I would expect an additional 3-4F of
warming with high temperatures occurring a bit later in the
afternoon. While temperatures are looking to fall a bit short,
will let the heat warning expire as expected at 8 PM.
Phoenix did observe yet another low of 90+ F this morning, 92F
which if it (likely) holds will break the daily record of 90F set
in 2012). It will also be the 14th low of 90+ F this year, which
is just shy of the annual record of 15 set in 2003 and tied in
2013. At this point, it is looking quite likely that this
unfortunate record will fall, yet another data point in the
continued warming trend of our climate.
For the remainder of this evening, expecting convective activity
to be confined toward the Globe area. Still a chance of outflow
winds/blowing dust moving into Pinal County this evening, but
based on the slow convective development and general lack of CAM
support believe the chances for that are low though not zero.
Tomorrow, Wednesday, is looking to have much better potential for
thunderstorm activity for most areas. Partially due to
perturbations from Hurricane John, forecast by NHC to attain major
hurricane status though curve west of the Baja Peninsula,
additional boundary layer moisture will be infused into the
Sonoran Desert. Dew points tomorrow afternoon should be a healthy
10F higher than current readings. Mid-level temperatures will also
be a little cooler thus the steeper lapse rates will lead to
robust CAPE values of around 1500 J/kg. However, as is typical for
gulf surge events, a strong cap will develop under the existing
mixed boundary layer. The ability to release the CAPE will be
predicated on converging outflow boundaries. There does appear to
be a reasonable chance of that happening, given expected strong
storms developing along the Rim Wednesday afternoon and also over
Pima County. Steering flow will be conducive to moving storms off
the rim, and upper level winds will keep anvils blowing to the
east. Again, much will hinge on storms developing outside our
forecast area and throwing outflows which must collide to overcome
the expected 100 J/kg of CIN.
Further west, moisture influx from John will also bring about the
potential for storms along the Baja spine and into Southern
California. We may have a situation where mountain circulation
driven convergence will be strong enough to get storms going over
Joshua Tree NP as well.
The weather pattern remains conducive to elevated storm chances
across just about our entire forecast area Thursday through
Saturday. With 1000-700 mb mixing ratio values in the 10-14 g/kg
range, and a generally persistent northeast steering flow, it will
be challenging to pick out individual days at this point as being
up or down. That said, there does appear to be some drying from
the west beginning Sunday for our western CWA, which should start
to pull storm chances down there for early next week.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Latest guidance suggests afternoon/evening convection will be most
concentrated across the higher terrain south and east of Phoenix
ahead of an inverted trough. Direct impacts at KPHX are unlikely
and probabilities generally remain low for a dust storm affecting
the terminals. More likely impact will come from an outflow
boundary propagating northward from a strong complex of storms
across southern Arizona later this evening. Isolated storms are
possible along this boundary in addition to an abrupt switch to
southerly winds roughly around 06z. Looking ahead...thunderstorm
activity will likely be more prevalent across south-central
Arizona Wednesday afternoon/evening with the possibility of heavy
rain, strong winds and blowing dust.
Southeast California/Southwest Arizona including KIPL and KBLH:
Moist southerly flow will continue with a reinforcing shot of
breezy conditions again this evening at both KIPL and KBLH. No
thunderstorms are anticipated however, with activity mainly
confined to Arizona.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
Significant moisture will return to the area from the east and
bring an increase in thunderstorm activity through the period.
Storms are expected to be most prevalent over the higher terrain
north and east of Phoenix but even lower elevations will have a
shot at precipitation each afternoon. Minimum humidities will end
up between 20 to 30 percent over the deserts each day following
fair to good overnight recoveries. Apart from thunderstorms, winds
will be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts may
drop to around 100 Thursday into Saturday as thicker clouds and
moisture affect the region.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ537-
540>544-546-548>551-556.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ561-
566-567-570.
&&
DISCUSSION...Iniguez
AVIATION...Hirsch
FIRE WEATHER...Iniguez/Hirsch/Wilson/Kuhlman/CBIn the hours before
Special weather statement, Aug 7, 5:11 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
511 PM MST TUE AUG 7 2018
AZZ560-562-563-080045-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
511 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST...
At 511 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Hilltop, or 17 miles northeast of Globe, moving
southwest at 22 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe and Cutter.
This includes US Highway 60 between mile markers 255 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 11062 3358 11047 3335 11065 3356 11091
TIME...MOT...LOC 0011Z 048DEG 29KT 3360 11062
JS
Special weather statement, Aug 7, 5:47 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
547 PM MST TUE AUG 7 2018
AZZ558-560-562-563-080130-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
547 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...
At 547 PM MST, Doppler radar was tracking a strong thunderstorm over
Cutter, or 8 miles east of Globe, moving south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Globe and Cutter.
This includes the following highways...
US Highway 60 between mile markers 253 and 263.
AZ Route 70 between mile markers 253 and 267.
AZ Route 77 between mile markers 163 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 11073 3355 11061 3319 11048 3318 11079
TIME...MOT...LOC 0047Z 351DEG 17KT 3336 11064
JS
Special weather statement, Aug 7, 5:55 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
555 PM MST TUE AUG 7 2018
AZZ560-563-080130-
Southeast Gila County AZ-San Carlos AZ-
555 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...
At 555 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 20 miles east of Globe, moving west at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3342 11035 3340 11035 3340 11041 3338 11045
3333 11045 3334 11051 3348 11053 3347 11032
TIME...MOT...LOC 0055Z 105DEG 7KT 3341 11044
JSSpecial weather statement, Aug 7, 6:41 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
641 PM MST TUE AUG 7 2018
AZZ558-560-561-080215-
San Carlos AZ-Dripping Springs AZ-Pinal/Superstition Mountains AZ-
641 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 715
PM MST...
At 640 PM MST, Doppler radar was tracking a strong thunderstorm near
Christmas, moving southwest at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hayden, Christmas and San Carlos.
This includes the following highways...
AZ Route 70 between mile markers 262 and 271.
AZ Route 77 between mile markers 135 and 143, and between mile
markers 146 and 164.
AZ Route 177 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3304 11072 3299 11076 3299 11079 3317 11089
3328 11076 3342 11043 3339 11042 3338 11045
3329 11046 3320 11040
TIME...MOT...LOC 0140Z 046DEG 20KT 3316 11071
JSLocal storm report, Aug 7, 7:15 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLOOD 15 NNE GLOBE 33.59N 110.65W
08/07/2018 GILA AZ DEPT OF HIGHWAYS
ROCKFALL ON PART OF US-60 AT MILEPOST 261.
TRAFFIC GETTING BY.
&&Local storm report, Aug 7, 7:18 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLOOD 9 ESE GLOBE 33.35N 110.63W
08/07/2018 GILA AZ DEPT OF HIGHWAYS
MINOR FLOODING ON US 70. TRAFFIC GETTING BY.
&&